Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 27, 2017, 7:58 PM CDT for Dallam County, Sherman County, Texas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 7:58 PM CDT (00:58 UTC)
- Expired
- May 27, 2017, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Dallam County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 140 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:18 PM CDT | HAIL 1.75 | 4 Sw Stratford, TX | |
| May 27, 8:25 PM CDT | HAIL 1 | 7 Sse Stratford, TX | |
| May 27, 8:25 PM CDT | HAIL 1.5 | 8 Sse Stratford, TX | LATE REPORT RECEIVED VIA FACEBOOK. |
| May 27, 8:31 PM CDT | HAIL 2 | 8 Sse Stratford, TX | HAIL DENTED CAR AND CRACKED WINDSHIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
376 WUUS54 KAMA 280058 SVRAMA TXC111-421-280145- /O.NEW.KAMA.SV.W.0116.170528T0058Z-170528T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Amarillo TX 758 PM CDT SAT MAY 27 2017 The National Weather Service in Amarillo has issued a * Severe Thunderstorm Warning for... Western Sherman County in the Panhandle of Texas... Northeastern Dallam County in the Panhandle of Texas... * Until 845 PM CDT * At 758 PM CDT, a severe thunderstorm was located 11 miles northwest of Conlen, or 16 miles west of Stratford, moving southeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Stratford and Conlen. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3650 10256 3650 10184 3606 10204 3639 10257 TIME...MOT...LOC 0058Z 293DEG 30KT 3636 10237 HAIL...1.25IN WIND...<50MPH $$ Bieda
2 follow-up statements
874
WWUS54 KAMA 280119
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
819 PM CDT SAT MAY 27 2017
TXC111-421-280145-
/O.CON.KAMA.SV.W.0116.000000T0000Z-170528T0145Z/
Sherman TX-Dallam TX-
819 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES...
At 819 PM CDT, a severe thunderstorm was located 6 miles east of
Conlen, or 6 miles southwest of Stratford, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Stratford and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 10236 3650 10184 3606 10204 3633 10246
TIME...MOT...LOC 0119Z 294DEG 33KT 3626 10213
HAIL...1.25IN
WIND...60MPH
$$
Bieda663
WWUS54 KAMA 280137
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
837 PM CDT SAT MAY 27 2017
TXC111-421-280147-
/O.EXP.KAMA.SV.W.0116.000000T0000Z-170528T0145Z/
Sherman TX-Dallam TX-
837 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SHERMAN AND
NORTHEASTERN DALLAM COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has moved out of the warned
area. Therefore this warning will be allowed to expire. However
hail to the size of hen egg is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Sherman county until 930 PM CDT.
LAT...LON 3650 10236 3650 10184 3606 10204 3633 10246
TIME...MOT...LOC 0137Z 293DEG 30KT 3621 10199
$$
BiedaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:07 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 27, 6:07 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
607 PM CDT Sat May 27 2017
.AVIATION...00Z TAFs...A cold front is moving across the southern
Texas Panhandle this afternoon with northerly winds BTWN 10 to 20
kts at all terminals expected. A few thunderstorms are possible
through 05Z, though conditions are most favorable at KGUY. Have
opted to include mention of VCTS and will adjust accordingly with
amendments. Otherwise, stronger wind gusts BTWN 15 to 25 kts with
gusts up to 35 kts possible BTWN 28/01Z and 28/09Z as reinforcing
winds with passing low affect all terminals. Winds should calm and
skies should clear AFT 28/09Z.
Bieda
&&
.PREV DISCUSSION... /Issued 431 PM CDT Sat May 27 2017/
DISCUSSION...
Shortwave trough over south central CO will track southeast across
the northern Panhandles. Large scale forcing will allow for storms
to develop over the mountains to the west and will continue to
track east. Post frontal stratus deck will continue to erode with
daytime heating. Steep mid level laps rates will allow for
sufficient MLCAPE values 500-1500 J/kg along with effective shear
values of 40-50 kts. This will provide support for isolated to
scattered supercells capable of producing large hail (ping pong
ball) and damaging winds up to 75 mph around sunset. This threat
should diminish around midnight, as the cold front will move
through and daytime heating will be gone.
Strong northerly winds with the cold front will be expected. There
will be a brief period where we expect the winds in Cimarron,
Dallam, and Hartley counties to meet Advisory criteria. Therefore
have issued a Wind Advisory for these counties from 9pm through
2am. Again, these strong winds may only be short lived about 1 to
3 hours within this time period. All other areas will see a good
northerly wind push, but the areas further away from the
northwest Panhandles should expect lighter, albeit gusty, winds.
Expected sustained winds 15-30 mph with gusts up to 40 mph is
possible across most areas, while the northwest is expected to
see sustained 30-40 mph and gusts up to 55mph.
As the cold front exits the area, lighter northerly winds will
remain for Sunday, and daytime highs will be in the mid 70s to low
80s. No precipitation is expected on Sunday. Precipitation
chances look to return to the western Panhandles on Monday as an
upper level low dives down across southern CA and will begin to
pump up moisture from the gulf. This low is expected to be
cut off from the main flow to the west of the Panhandles,
continuing to feed the area moisture through at least Saturday. As
the low attempts to eject east over the next weekend there may
still be some showers and storms from northwesterly flow behind,
with the central and eastern Panhandles looking to be more
favorable for storm activity.
Weber
AVIATION...
KGUY may start for a brief period at MVFR conditions for the 18Z
TAF period. These brief MVFR conditions may occur at KGUY where
current obs and satellite trends have kept cigs around 2 kft all
morning to now. Eventually getting toward 20Z Saturday, all TAF
sites will be at VFR conditions. For a brief window between 00Z to
around 06Z Sunday, winds will be quite gusty out of the north
along and just behind the front with sustained winds around 20-25
kts with gusts as high as 35 kts possible. Although not mentioned,
LLWS may also be an issue at this time and will be updated with
the next TAF package. VCSH conditions along with a system just to
the north of the area may impact KGUY as well. Otherwise after 06Z
Sunday, VFR conditions will continue with winds subsiding to
10-15 kts out of the north with clearing skies.
Meccariello
FIRE WEATHER...
Elevated fire weather conditions expected across
Deaf Smith and Oldham Counties this afternoon and evening. 20ft
winds in the 15-20mph range along with relative humidities in the
single digits to low teens will promote elevated fire conditions.
In the event fires do start up there will be a strong wind shift
out of the north late this evening as a cold front moves south
across the Panhandles. Winds could be as strong as sustained 30mph
with gusts up to 40 mph out of the north. This is expected to
occur between 9pm and 1am tonight. At these points the relative
humidity values should start to come up and the elevated Fire
Weather threat will be over. But if any fires do get going before
and are not contained, these winds could become an issue.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 2 AM CDT Sunday for the following zones:
Dallam...Hartley.
OK...Wind Advisory until 2 AM CDT Sunday for the following zones:
Cimarron.
&&
98/15Hazardous weather outlook, May 27, 4:41 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 441 PM CDT Sat May 27 2017 OKZ001>003-TXZ001>020-280945- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 441 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible late this afternoon and evening across mainly the Oklahoma Panhandle and the northern portions of the Texas Panhandle. A few of these storms may be strong to marginally severe with hail near half an inch to around one inch in diameter, and wind speeds near 50 to 60 mph possible. Elevated Fire Weather will be possible this evening across Deaf Smith and Oldham County as winds will be out of the southwest 15-20 mph with relative humidities around 8 to 15 percent. Wind Advisories will be in effect for the northwest Panhandles as strong northerly winds behind a cold front will cause wind speeds of 30-40 mph for a brief period of time this evening. Overall winds will be breezy out of the north across the rest of the Panhandles. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible again Monday through Friday. Some storms could be strong, or possibly severe, but confidence is not high enough to pinpoint any specific locations or times as of yet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 27, 7:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 1 WSW FELT 36.56N 102.80W
05/27/2017 M1.25 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1700566
BIEDASpecial weather statement, May 27, 7:35 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
735 PM CDT SAT MAY 27 2017
OKZ001-TXZ001-280100-
Cimarron OK-Dallam TX-
735 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 800 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Seneca, or 9 miles northeast of Clayton, moving
southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10300 3661 10300 3658 10265 3623 10277
3642 10304 3650 10304
TIME...MOT...LOC 0035Z 293DEG 27KT 3653 10305
BiedaLocal storm report, May 27, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 13 N EVA 36.99N 101.90W
05/27/2017 E1.00 INCH TEXAS OK FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA1700567
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:09 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 66 min |
| May 27, 7:35 PM CDT | Special Weather Statement | AMA | Dallam | 25 min |
| May 27, 8:10 PM CDT | Special Weather Statement | AMA | Dallam | 50 min |
| May 27, 8:31 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 59 min |
| May 27, 8:42 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Sherman | 48 min |
| May 27, 8:51 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 54 min |
| May 27, 9:16 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 59 min |
| May 27, 9:21 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hansford, Hutchinson, Moore, Sherman | 54 min |
| May 27, 9:37 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 53 min |
| May 27, 10:05 PM CDT | Special Weather Statement | AMA | Roberts | 40 min |
| May 27, 10:08 PM CDT | Special Weather Statement | AMA | Hansford | 37 min |
| May 27, 10:42 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 20 min |
| May 27, 10:54 PM CDT | High Wind Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.